A drugs warning has been issued by police in Scotland after a 17-year-old schoolgirl, who had apparently taken a rogue ecstasy tablet dubbed 'Mortal Kombat', collapsed at a Glasgow nightclub and later died.
Regane MacColl, 17, from Clydebank, reportedly took the drug at The Arches nightclub in central Glasgow on Saturday. She died the next day.
A further three men and one woman were also admitted to hospitals in separate incidents in Glasgow and Ayrshire. One woman, aged 19 was admitted to the Glasgow Royal Infirmary and three men aged 18, 26 and 27 were admitted to Crosshouse Hospital in Kilmarnock.
Police said their initial investigation had suggested the link between the cases was the drug, which is an ecstasy-type compound, and is distributed in red tablets with a dragon imprinted upon them. According to some reports the drug has a reputation for being super-strong in terms of content.
Detective Inspector Sharon MacGregor said: “I can’t stress enough how dangerous drugs are, sadly a young woman has died and several other young people are ill in hospital. Illicit drugs are unstable, unpredictable and extremely dangerous as this outcome shows, often the content of the drugs is unknown but they could contain dangerous chemicals and people need to understand the devastating effect they can have."
"I would strongly advise people to avoid illicit drugs and report any information to the police.”
Glasgow Royal Infirmary Clinical Director of Emergency Medicine, Dr Alastair Ireland said: “We are deeply concerned about people taking this dangerous drug and cannot stress enough the effects they can cause including death. I would urge anyone who has taken one of these tablets and begins to feel unwell to seek immediate medical help.”
Mr James Stevenson, A& E Consultant with Ayrshire and Arran added: “People who choose to take drugs are playing Russian roulette with their life. They have no way of knowing what they are taking, and as a result, some of them will die. I would appeal to young people, don’t believe what you’re being told by someone giving you drugs – there’s no such thing as a safe, illicit drug, you could be swallowing anything. You can’t tell what’s in it by looking at it.”